Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
help
avatar
An_245826 posted:
To start my wife has M.S. and we have been fighting this for 12 years so far ...to no avail of course...she has been wheelchair bound for the last 7 years or so...she has advanced to secondary progressive despite three years of chemotherapy ...my question to anyone who could offer some helpful advice is this....lately two very distinct things are happening at the same time it seems.....her short term memory seems to be deteriorating at a very high rate...... and her feet are now perpetually swollen to the point where they look distorted ....it doesn't seem to be helped by elevation or massage and her diet is monitored for sodium very carefully ...could this be a side effect of the mytazantrone ? they cautioned us that it could be toxic to the heart after 12 doses and she had 12 doses ......any input would be appreciated..
Reply
 
avatar
hackwriter responded:
Mitoxantrone can cause heart problems years after the treatments have ended. Memory loss could have several causes: MS-related white matter and gray matter demyelination/axonal loss, medications, the heart not providing enough oxygen to the brain, etc.

Foot/ankle swelling is common among people who sit for long periods of time, I've had it myself and relieved it with a prescription diuretic after massage and elevation did nothing for it. It can also be a symptom of congestive heart failure.

Have you pushed for more testing and treatment options? Has she been following up with a cardiologist? Your wife's doctor should be aggressively treating and determining the cause of her symptoms and making referrals where necessary.

Kim
 
avatar
An_245826 replied to hackwriter's response:
Yes we try to be as aggressive as possible but only on a natural level ......seems that's the only thing that stems the tide ......after avonex... chemo... and a host of other drugs seems the best medicine for her is none .....we have been on the merry-go-round of drugs to no avail ....they stopped counting at 300 lesions the last time she had a scan....she was a personal trainer .....so we keep her as mobile as possible realizing to stop is to give in....as for the medical community ....treatment options are so wide and varied it is hard to select just the right neurologist .....we had a so called expert in New England and she turned out to be a sellout to the drug consortium .....recommending a sub-cutaneous injection of co paxone ......for relapsing remitting M.S. without bothering to even check that she had already diagnosed my wife with secondary progressive M.S......that was the end of her ....thanks for your input
 
avatar
Herb Karpatkin, PT, DSc, NCS, MSCS replied to An_245826's response:
In my practice i see edema in the feet due to prolonged wheelchair use fairly frequently. It is due to dependent positioning (feet below heart) and lack of muscle action in the feet. We have found three interventions to be helpful:
1- Compression garments such as TED's or ace bandages
2- Electrical stimulation to cause muscle contraction in the foot and ankle
3- The use of continuous passive motion (CPM) through a device such as the ex'n'flex. This also often results in decreased tone. If youd like i can send you more information

Herb Karpatkin, PT, DSc
 
avatar
paintedlizard replied to Herb Karpatkin, PT, DSc, NCS, MSCS's response:
Thank you that info is very helpful. I actually use an electrical stimulation device on her now to try to lessen the atrophy in the bad leg. Should I step up the frequency? Also should the intensity be low for a long period or high for a short period ?I would very much like and appreciate more info.....Thank you
 
avatar
Herb Karpatkin, PT, DSc, NCS, MSCS replied to paintedlizard's response:
I need you to answer a few questions before I can answer yours:
1-Where are you putting the device on your wifes leg? If you want to decrease the edema it has to be close to the swollen regions.
2-What type of device are you using
3- What are the settings?
4- How long are you leaving it on for now?
5-How is her sensation? Can she feel the electricity?
6- Does she have spasticity

Sorry for all the questions but without actually being there i cant really give you the best advice unless i have this info

Herb Karpatkin PT, DSc,
 
avatar
paintedlizard replied to Herb Karpatkin, PT, DSc, NCS, MSCS's response:
Yes I have 2 one is a tenz unit and I am not sure of the other ...I use them to help with her drop foot .....so the region is usually the lower calf but she can feel the electricity right to her toes .I try to connect the electrodes just above where I can manually trigger the nerve ..I imagine this would be the right spot ..her spasticity seems to be waning as she progresses especially on her left side ...I only use the device on her 2 to 3 times per week ....and for no more than 20 minutes at a time .....integrating it with physical therapy .....but by then she is usually exhausted and the electricity seems to irritate her quickly..any advice is appreciated
 
avatar
Herb Karpatkin, PT, DSc, NCS, MSCS replied to paintedlizard's response:
If you are putting it on her calf I dont think it can help with her drop foot. The electrodes need to be more towards the front of her foot, on the part of the muscle to the outside of her shinbone (the muscle is called the tibilais anterior).What you want to do is set it up so that it causes a pumping motion with the feet. The unit should have an "ON" and "Off" cycle. With the on cycle her foot should be pointing upwards, and then relax down during the off cycle. Each cycle can be 1-3 seconds long. I dont know what kind of a device you have (you said tenz, but what I think you meant was TENS which stands for Transcutaneous Electrical Nerve Stimulation), but it should be set up so that there is a low pulse frequency and longer pulse duration (1-3 seconds as I said above).Ideally it should be used 1-2 times daily. It is the continual pumping action of the feet that reduces the swelling
You mentioned that you are getting PT. perhaps your PT can help you with the set up. If not I can give you more info
 
avatar
paintedlizard replied to Herb Karpatkin, PT, DSc, NCS, MSCS's response:
Yes the position I put it in does make her foot pump up and down.Maybe I was in error saying it was the calf muscle it is indeed on either side of her shin bone I position the electrodes ..last year we went to a seminar on an electrical stimulation devise that you wear on a daily basis ... to take the place of an AFO...that is supposed to fire as you are walking,and while there they actually made us practice the positioning of the electrodes. , but we decided the technology just wasn't perfected enough to warrant that kind of money .....it actually fired about 2/3s of the time which wasn't worth the risk of injury ....anyway I think you have answered my swelling question I almost certainly have to increase the frequency of the stimulation to the nerve ......thank you so much
 
avatar
Herb Karpatkin, PT, DSc, NCS, MSCS replied to paintedlizard's response:
Glad to have been of some help.
If the increased frequency of the electrical stim does not help, I strongly advise you to investigate using some type of CPM device such as the ex'n'flex. It has probably been the most helpful for my patients with severe dependent edema,


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Repair the Myelin Sheath?
I'm no Dr. but this is what I did: The Myelin Sheath is made from 3 fatty acids- Omega 3 & 6 & DHA. There is aproduct called ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.